Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 196, NWS Goodland, KS

June 23, 2016Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 23, 2016, 7:40 PM MDT for Yuma County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2016, 7:40 PM MDT (01:40 UTC)
Expired
Jun 23, 2016, 8:08 PM MDT
In force
28 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 6:21 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

226 
WUUS53 KGLD 240140
SVRGLD
COC125-240230-
/O.NEW.KGLD.SV.W.0196.160624T0140Z-160624T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT THU JUN 23 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN YUMA COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 830 PM MDT

* AT 740 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  YUMA...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ECKLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4001 10265 4032 10264 4036 10233 3999 10229
TIME...MOT...LOC 0140Z 265DEG 27KT 4016 10271 

HAIL...1.25IN
WIND...60MPH
 
$$

LUNDQUIST
3 follow-up statements
153 
WWUS53 KGLD 240151
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT THU JUN 23 2016

COC125-240230-
/O.CON.KGLD.SV.W.0196.000000T0000Z-160624T0230Z/
YUMA CO-
751 PM MDT THU JUN 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHWESTERN YUMA COUNTY...

AT 750 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF YUMA...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ECKLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4001 10265 4032 10264 4036 10233 4001 10230
TIME...MOT...LOC 0150Z 265DEG 27KT 4017 10260 

HAIL...1.00IN
WIND...60MPH
 
$$

LUNDQUIST
165 
WWUS53 KGLD 240157
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM MDT THU JUN 23 2016

COC125-240230-
/O.CON.KGLD.SV.W.0196.000000T0000Z-160624T0230Z/
YUMA CO-
757 PM MDT THU JUN 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHWESTERN YUMA COUNTY...

AT 757 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF ECKLEY...OR 8 MILES EAST OF YUMA...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ECKLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4025 10264 4031 10251 4036 10233 4001 10230
      4001 10265
TIME...MOT...LOC 0157Z 270DEG 22KT 4017 10258 

HAIL...1.00IN
WIND...60MPH
 
$$

LUNDQUIST
956 
WWUS53 KGLD 240208
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
808 PM MDT THU JUN 23 2016

COC125-240216-
/O.CAN.KGLD.SV.W.0196.000000T0000Z-160624T0230Z/
YUMA CO-
808 PM MDT THU JUN 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN YUMA COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER TORRENTIAL RAIN
IS STILL OCCURRING WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR
NORTHEASTERN COLORADO.

LAT...LON 4025 10264 4031 10251 4036 10233 4001 10230
      4001 10265
TIME...MOT...LOC 0205Z 265DEG 27KT 4017 10254 

$$

LUNDQUIST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:06 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 23, 6:06 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
606 PM MDT THU JUN 23 2016

.SHORT TERM...(Today and tonight)
Issued at 249 AM MDT Thu Jun 23 2016

Ongoing early morning convective activity continues eastward
across southwest KS today along a frontal boundary that extends
eastward into western Missouri and is laid up along the front
range on the western side. Convective activity is expected to
reinitiates later today along the front range and frontal
boundary where moisture has pooled and the instability axis is
located. Scattered storms will move east across the region
overnight. The is currently a slight risk of severe storms over
east central Colorado extending into west central Kansas. The main
threat will be winds and large hail with some localized heavy
rainfall possibly producing some flash flooding during the evening
hours.

The stronger westerly flow aloft remains well north of the
forecast area, but several weaker short wave trough move east of
the Rockies and across the central high plains through the short
term period. These short waves are appearing as diurnally driven
convective feedback features in the models as each of them seem to
appear over the higher terrain late each afternoon and move east
over the plains states during the afternoon and overnight hours
as they weaken downstream. As a result, expect isolated to
scattered late afternoon and evening thunderstorms to move across
the forecast area again Friday and Saturday. Additionally a cold
front will move across the central high plains region during the
day on Saturday in advance of the upper low moving east of the
northern Rockies and across the northern high plains in the
vicinity of U.S./Canada border. This will provide a good focus for
afternoon storms on Saturday.

Temperatures are expected to be above normal with highs rising
well into the 90s again on Friday, and backing off somewhat into
the 80s and lower 90s again on Saturday with the passage of the
cold front.

.LONG TERM...(Friday night through Thursday)
Issued at 307 PM MDT Thu Jun 23 2016

Forecast issues will be chances of precipitation through the period
and high temperatures. Satellite showing an amplified flow across
the Pacific to along the west coast of North America. The flow
flattens out over the country with a broad ridge across the southern
portion and lesser ridging/nearly zonal flow over the northern
portion.

Models differ with details on shortwave troughs through the Friday
night through Sunday period. Models are suffering a lot from
convective feedback and am thinking that they are overdoing the
convection/qpf, especially from the end of Saturday night into
Sunday. In cases would like to have made some specific periods dry
but collaboration is keeping some kind of mention of thunderstorms
in the forecast through the entire period.

Friday night...Shortwave trough is near the western end of the later
at beginning of the period with surface convergence near or just
west. Problem is that 700 mb are plus 16 to 17. At this time will
confine a slight chance to the far west initially. Expect
thunderstorms to work their way east across the area as shortwave
moves across.

After midnight another shortwave trough moves at the same time the
front moves through. This looks to either redevelop precipitation or
keep it going through the rest of the night.

Saturday/Saturday night...There looks to be ongoing thunderstorms in
at the start of the morning. Question then becomes how much
thunderstorm activity will be around in afternoon and night. Right
rear quadrant of upper jet begins to affect the area in the
afternoon and continues into the evening hours. However, you would
think that the front and second shortwave should be pushing the
moisture and thunderstorms out of the area by mid to late afternoon.
At this time will keep something in the southeast half but am
thinking the models are overdoing the qpf.

Front will cool temperatures off about 5 to 10 degrees. Tended to
go toward the slightly cooler guidance.

Sunday...Was briefed that this period would be dry. However, a
number of minor waves, some convectively induced, look to
sporadically produce precipitation. Uncertainty and collaboration
have kept some kind of pops in here. My gut feeling this day will be
dry.

Sunday night through Thursday...Model disagreement starts at the
beginning of this period and gets worse with time. It involves the
system moving from south central into eastern Canada and the
resulting troughing over the eastern portion of the country. It also
involves how the models handle the troughiness along the west coast.

The handling or mishandling of these features affects the amplitude
and the position of the western ridge. This ridge moves west with
time and models typically have difficulty in retrogressing patterns.
Models last week also had trouble with a similar setup. No matter
which model you choose there looks to be numerous, hard time,
shortwave troughs moving through in this flow.

There looks to be waffling stationary boundary across the area
during this time and because of the differences aloft, they differ
on where they put this boundary. As a result the extended gave me
slight chance to chance pops. Give the pattern, the uncertainty, and
near impossibility of getting the details right at this time scale,
have no problem in keeping those pops with only cosmetic changes.
This period does have the potential to be active and wet. Also a
result of the uncertainty, left the temperatures alone as well.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 606 PM MDT Thu Jun 23 2016

VFR conditions should prevail at both KGLD and KMCK. Main
aviation concern will be convection in Colorado, and whether it
will impact either terminal. Exact evolution of this activity is
still uncertain based on models, however I was confident enough to
keep mention in both TAFs based on upstream radar trends. These
thunderstorms could be strong or severe if they impact either
terminal (hail/strong winds).

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...BULLER
AVIATION...DR
Hazardous weather outlook, Jun 23, 10:42 AM MDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1042 AM MDT THU JUN 23 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1042 AM MDT THU JUN 23 2016 /1142 AM CDT THU JUN 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS EAST
CENTRAL COLORADO LATE THIS AFTERNOON AND EVENING AND THE REST OF
THE AREA TONIGHT. THE MAIN THREATS WITH THE STRONGER STORMS ARE
HAIL AND WINDS WITH LOCALIZED HEAVY RAINFALL LEADING TO THE
POSSIBILITY OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A MARGINAL THREAT OF SEVERE THUNDERSTORMS IN THE VICINITY
OF A COLD FRONT ALONG AND EAST OF A LINE FROM TRIBUNE TO NORTON,
KS SATURDAY AFTERNOON. HAIL AND WIND WILL BE THE PRIMARY CONCERNS
WITH STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 23, 7:04 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM MDT THU JUN 23 2016

COZ090-240130-
YUMA COUNTY CO-
704 PM MDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
730 PM MDT...

AT 702 PM MDT...DOPPLER RADAR WAS TRACKING STRONG TO SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF
BURDETT TO 5 MILES NORTH OF ELBA. MOVEMENT WAS EAST AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH AND GOLF BALL SIZE HAIL WILL BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
YUMA AND ABARR.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR
NORTHEASTERN COLORADO.

LAT...LON 4044 10266 3983 10270 3983 10280 4035 10279
      4035 10278 4044 10278
TIME...MOT...LOC 0102Z 274DEG 16KT 4039 10302 4000 10315

LUNDQUIST

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:04 PM MDTSpecial Weather StatementGLDYuma26 min
Jun 23, 7:19 PM MDTSevere Thunderstorm WarningGLDYuma41 min
Jun 23, 8:41 PM MDTSpecial Weather StatementGLDYuma19 min
Jun 23, 9:01 PM MDTSevere Thunderstorm WarningGLDYuma22 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.